Tags

Type your tag names separated by a space and hit enter

Hepatotoxicity of antibiotics and antifungals.
Clin Liver Dis 2003; 7(2):381-99, vi-viiCL

Abstract

Hepatotoxicity associated with any antibiotic is rare. With the wide-spread use of antimicrobial agents, however, hepatic injury is not an infrequent occurrence. Penicillins remain a widely used class of antimicrobials with a well defined record of low hepatotoxicity. The combination of clavulanate with amoxicillin may be associated with the greatest risk for liver injury from any antimicrobial agent. Significant hepatotoxicity also may occur with sulfamethoxazole/ trimethoprim and combination regimens used to treat tuberculosis. An autoimmune-like hepatitis may result from minocycline or nitrofurantoin exposure and most often resolves with cessation of therapy. Treatment with high doses of tetracycline and oxacillin may be associated with severe hepatotoxicity. Early suspicion of hepatocellular injury in the setting of antimicrobial exposure should prompt cessation of therapy and avoidance of rechallenge.

Authors+Show Affiliations

Harvard Medical School, 25 Shattuck Street, Boston, MA 02115, USA.No affiliation info available

Pub Type(s)

Journal Article
Review

Language

eng

PubMed ID

12879990

Citation

Thiim, Michael, and Lawrence S. Friedman. "Hepatotoxicity of Antibiotics and Antifungals." Clinics in Liver Disease, vol. 7, no. 2, 2003, pp. 381-99, vi-vii.
Thiim M, Friedman LS. Hepatotoxicity of antibiotics and antifungals. Clin Liver Dis. 2003;7(2):381-99, vi-vii.
Thiim, M., & Friedman, L. S. (2003). Hepatotoxicity of antibiotics and antifungals. Clinics in Liver Disease, 7(2), pp. 381-99, vi-vii.
Thiim M, Friedman LS. Hepatotoxicity of Antibiotics and Antifungals. Clin Liver Dis. 2003;7(2):381-99, vi-vii. PubMed PMID: 12879990.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Hepatotoxicity of antibiotics and antifungals. AU - Thiim,Michael, AU - Friedman,Lawrence S, PY - 2003/7/26/pubmed PY - 2003/8/30/medline PY - 2003/7/26/entrez SP - 381-99, vi-vii JF - Clinics in liver disease JO - Clin Liver Dis VL - 7 IS - 2 N2 - Hepatotoxicity associated with any antibiotic is rare. With the wide-spread use of antimicrobial agents, however, hepatic injury is not an infrequent occurrence. Penicillins remain a widely used class of antimicrobials with a well defined record of low hepatotoxicity. The combination of clavulanate with amoxicillin may be associated with the greatest risk for liver injury from any antimicrobial agent. Significant hepatotoxicity also may occur with sulfamethoxazole/ trimethoprim and combination regimens used to treat tuberculosis. An autoimmune-like hepatitis may result from minocycline or nitrofurantoin exposure and most often resolves with cessation of therapy. Treatment with high doses of tetracycline and oxacillin may be associated with severe hepatotoxicity. Early suspicion of hepatocellular injury in the setting of antimicrobial exposure should prompt cessation of therapy and avoidance of rechallenge. SN - 1089-3261 UR - https://www.unboundmedicine.com/medline/citation/12879990/Hepatotoxicity_of_antibiotics_and_antifungals_ L2 - https://linkinghub.elsevier.com/retrieve/pii/S1089-3261(03)00021-7 DB - PRIME DP - Unbound Medicine ER -